Alert archive / Indiana / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 8, 2024, 5:35 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 5:35 PM EDT (21:35 UTC)
- Expired
- May 8, 2024, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:30 PM EDT | FLASH FLOOD | 5 Sse Hayden, IN | Late report of water 10 inches deep on roads from torrential thunderstorm downpour. Bottoms and farmland flooded for several hours. Muscatatuck River approached bankfull. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WGUS53 KIND 082135
FFWIND
INC071-079-090030-
/O.NEW.KIND.FF.W.0005.240508T2135Z-240509T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
535 PM EDT Wed May 8 2024
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
East Central Jackson County in south central Indiana...
Central Jennings County in southeastern Indiana...
* Until 830 PM EDT.
* At 535 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.75 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Seymour, North Vernon, Vernon and Hayden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3898 8546 3888 8563 3889 8579 3896 8588
3900 8584 3905 8565
FLASH FLOOD...RADAR INDICATED
$$
AGMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:08 PM EDT, 2 hours 27 minutes earlier. Its key messages:
- Diminishing severe weather threat. Main threat will be to the far SW and S Central Indiana.
- Heavy rain is possible at times through through tonight across the far southeast.
- Periodic chances for showers and a few storms late week into early next week.
- Normal to slightly below normal temperatures Thursday through Saturday with warmer temperatures next week.
Area forecast discussion, May 8, 3:08 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 308 PM EDT Wed May 8 2024 .KEY MESSAGES... - Diminishing severe weather threat. Main threat will be to the far SW and S Central Indiana. - Heavy rain is possible at times through through tonight across the far southeast. - Periodic chances for showers and a few storms late week into early next week. - Normal to slightly below normal temperatures Thursday through Saturday with warmer temperatures next week. && .SHORT TERM (This evening through Thursday)... Issued at 307 PM EDT Wed May 8 2024 Quite a few changes made to the forecast for the rest of the evening with this afternoon's forecast package as the severe weather threat across much of Central Indiana has diminished. Still watching far southwest and southern Indiana for severe weather potential tonight; however the threat significantly diminishes northward into Central Indiana. For most of the day, Central Indiana has been positioned within a weak low level ridge, but also within strong upstream forcing and moisture return. The ridge overhead and numerous convective activity along the front has kept it from surging northward into Indiana as guidance previously suggested over the past few days. Strong daytime heating of the boundary layer has resulted in temperatures rising into the 70s and low 80s in Central Indiana; however deep mixing has brought down significantly drier air to the surface. Latest IND ACARs sounding continues to show significant dry air through the column with mixing heights over 1 km agl. Observations at KIND have reported dew points falling into the mid to upper 40s at times this afternoon creating a strong north to south dew point gradient across the state with dew points ranging from the the 40s north of I-70 to mid 60s in South Central and SW Indiana. Satellite imagery clearly depicts a strong instability gradient south of the region with billowing cumulus clouds from Central Missouri to Southern Illinois and across Southern Kentucky. North of that instability gradient, strong low level capping, observed on the Louisville ACARs sounding, has prevented cu development, even in areas in South Central Indiana with better moisture return and higher dew points. Once that cap breaks, short term hi-re models do show convection developing along and south of this dew point gradient in far SW and South Central Indiana. Confidence is increasing that the severe weather threat will likely stay along and south of this line from around Sullivan Co IN to Columbus to Greensburg, IN. Even then, confidence is low in severe weather making it much further north than the Ohio River, but this will be something closely monitored over the next few hours. Confidence is also increasing that areas north of that line, including the I-70 corridor and Indy Metro area and points north will likely escape the severe weather this evening and tonight. For areas that do see pop up convection this evening, main severe weather threats will be damaging winds, large hail, and possible flooding in areas the received high rainfall amounts yesterday. Timing for potential severe weather is around 4pm to 9pm. As far as the atmospheric set up, the discussion from this morning sums it up very well. The wind profile looks much differently than yesterday, with winds in the lower 3km much weaker due to the aforementioned ridge. However, winds aloft will remain rather robust with a westerly 500mb to 300mb jet placed direction aloft. This will likely lead to a variety of storm modes including multicell clusters and lines as well as a few supercells. Any supercells that due develop will have the tendency to split. Within the initial evening threat. Tornadoes look unlikely given the lack of low level winds, and high LCLs, but a strongly deviant right movers in far southern central Indiana where dew points are elevated could have enough streamwise vorticity ingestion for isolated tornadoes. Hail and wind on the other hand will pose the main threat for Southern and SW Indiana. Deep CAPE profiles with strong flow through the Hail Growth Zone will promote a large hail threat, and dry mid-level air and DCAPE values over 1000J/kg should create a environment capable of efficient downward momentum transfer and a damaging wind threat. These threats will be greatest in any supercells that form (especially hail within left movers). There is a flooding threat across portions of SE Indiana where 1.5 to 3 inches of rain fell from yesterdays storms. There is a Flood Watch out for the SE Indiana counties from 6PM to 3AM as any heavy rain from potential storms will easily be able to cause flooding on local streams and low lying areas. .Tonight... As mentioned above, the main warm front and instability/moisture gradients continue to remain further south than what previous guidance has depicted. Today's guidance has picked up on that trend and keeps any overnight convection along these boundaries, keeping much of Central and North Central Indiana drier. Rainfall under the anvil of a developing convective complex along the front will likely make it into Central Indiana later this evening and tonight, but amounts will be very light. && .LONG TERM (Thursday night through Wednesday)... Issued at 307 PM EDT Wed May 8 2024 Numerous upper waves will be moving through during the long term period bringing multiple chances for showers and thunderstorms, especially for the latter half of the period. Temperatures will start out slightly below to near normal and warm back to above normal for next week. Friday will start off with the first upper wave passing overhead but there doesn't appear to be much moisture with it. While a few isolated sprinkles can't be ruled out, it appears more likely that conditions will remain largely dry enough Friday to keep PoPs near 10% per guidance. The next wave will bring a better chance of precip as the associated surface low tracks across the Great Lakes Friday through Saturday. This wave has led to PoPs for much of central Indiana from Friday night through Saturday. Multiple models currently have the showers and possible thunderstorms moving off to the east by mid to late Saturday morning but another model is slower to move the precip out. While exact timing is not quite narrowed down, there is a consensus of minimal rainfall amounts expected with this system. Outside of the rain, Saturday will also be breezy with gusts up to 35 mph possible. A surface high is then expected to progress just to the south of the forecast area allowing for quiet weather Sunday and the start of a warming trend for the new week. Models then vary and become noisy with their solutions for next week leading to less confidence in at least the precipitation forecast. There is general agreement in a troughing system moving in with overall westerly to southwesterly upper flow ahead of it but timing and strength of the trough is unclear at this time. Going to keep with slight to chance PoPs over several days that guidance provided. && .AVIATION (18Z TAF Issuance)... Issued at 144 PM EDT Wed May 8 2024 Impacts: - Severe weather threat shifting south of Central Indiana - Expect showers and sub-severe storms pushing in this evening - Potential for MVFR cigs late tonight Discussion: As with a lot of large severe weather events, things can change rapidly depending on where boundaries set up and other smaller mesoscale details. Latest indications are that the main severe weather threat will be south of Central Indiana TAF sites this evening and tonight. With that said, latest satellite and radar imagery show a cluster of storms in Missouri and Southern Illinois along a warm front. Latest guidance does indicate this warm front remaining south of the TAF sites, keeping the main severe weather threat south. However, sub- severe storms and showers are still possible later this evening at KHUF and KBMG. Lower confidence exists if KIND will even see lightning with showers later on this evening. Currently, timing for any convection in the area looks to be around 23z to 05z, with lingering isolated showers and MVFR cigs after that. Winds have been light and variable much of the day remaining under 7 kts at most sites. As the main low pressure pushes near the region tonight, expect winds to become southerly at all locations, then becoming west-southwest during the day tomorrow increasing to 10-15 kts. Additional chances for showers and thunderstorms are possible tomorrow morning into tomorrow afternoon; however confidence remains low on coverage of convection and exact timing. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM EDT Thursday for INZ056-064-065-071-072. && SHORT TERM...CM LONG TERM...KF AVIATION...CM
Hazardous weather outlook, May 8, 3:50 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 350 PM EDT Wed May 8 2024 INZ021-028>031-035>049-051>057-060>065-067>072-092000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 350 PM EDT Wed May 8 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Showers with embedded thunderstorms have started to move into the area and are expected to last through tonight. Greatest threat for severe weather will be along and south of the I-70 corridor. Repeated rounds of rainfall may allow river flooding to redevelop along with localized flash flooding as well for the SE counties. Storm motion this evening will be out of the W/SW between 30 and 35 MPH .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are expected at times Saturday afternoon and Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for the southern rows of counties. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
In the hours before
Special weather statement, May 8, 4:37 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
437 PM EDT Wed May 8 2024
INZ061-062-069-070-082100-
Martin IN-Lawrence IN-Greene IN-Monroe IN-
437 PM EDT Wed May 8 2024
...A strong thunderstorm will impact portions of southwestern Monroe,
northern Martin, western Lawrence and southeastern Greene Counties
through 500 PM EDT
...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shoals, or 17 miles west of Bedford, moving northeast
at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bedford, Mitchell, Williams, Indian Springs, Silverville, Huron,
Owensburg, and Burns City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 8687 3882 8690 3905 8663 3869 8644
TIME...MOT...LOC 2037Z 245DEG 22KT 3881 8681
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KFLocal storm report, May 8, 5:25 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
525 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Dmg 3 SE Winchester 40.15N 84.93W
05/07/2024 Randolph IN Emergency Mngr
Late report of trees downed by thunderstorm
winds with power outages.
&&
AGMSpecial weather statement, May 8, 5:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
535 PM EDT Wed May 8 2024
INZ071-072-082200-
Jackson IN-Jennings IN-
535 PM EDT Wed May 8 2024
...A strong thunderstorm will impact portions of east central Jackson
and southwestern Jennings Counties through 600 PM EDT
...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Vernon, or 8 miles east of Seymour, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Vernon, Vernon, Hayden, and Country Squire Lakes.
This includes Interstate 65 near mile marker 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 8580 3898 8585 3911 8562 3891 8553
3891 8554 3888 8554 3888 8555
TIME...MOT...LOC 2134Z 242DEG 11KT 3899 8574
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KFThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:01 PM EDT | Tornado Warning | IND | Decatur, Rush, Shelby | 29 min |
| May 7, 8:04 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 26 min |
| May 7, 8:20 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan | 40 min |
| May 7, 8:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Rush, Shelby | 63 min |
| May 7, 8:49 PM EDT | Areal Flood Advisory | IND | Decatur, Johnson, Rush, Shelby | 3 hr |
| May 7, 9:00 PM EDT | Special Weather Statement | IND | Decatur | 30 min |
| May 7, 9:11 PM EDT | Severe Thunderstorm Warning | IND | Decatur | 49 min |
| May 7, 9:21 PM EDT | Tornado Warning | IND | Decatur | 18 min |
| May 7, 9:24 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 51 min |
| May 7, 9:57 PM EDT | Special Weather Statement | IND | Sullivan | 48 min |
| May 7, 10:04 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur | 26 min |
| May 7, 10:18 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur | 3 hr |
| May 7, 10:35 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 40 min |
| May 7, 10:38 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 26 min |
| May 7, 10:42 PM EDT | Tornado Warning | IND | Daviess, Knox | 22 min |
| May 7, 11:07 PM EDT | Tornado Warning | IND | Greene, Lawrence, Martin, Monroe | 38 min |
| May 7, 11:09 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 51 min |
| May 7, 11:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown | 46 min |
| May 7, 11:45 PM EDT | Special Weather Statement | IND | Jackson | 45 min |
| May 7, 11:51 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence, Monroe | 39 min |
| May 8, 12:00 AM EDT | Areal Flood Advisory | IND | Bartholomew, Brown, Decatur | 3 hr |
| May 8, 12:24 AM EDT | Special Weather Statement | IND | Jennings | 51 min |
| May 8, 12:33 AM EDT | Special Weather Statement | IND | Martin | 42 min |
| May 8, 1:38 AM EDT | River Flood Warning | IND | Johnson | 8 hr |
| May 8, 2:17 AM EDT | River Flood Warning | IND | Bartholomew | 14 hr |
| May 8, 11:19 AM EDT | Flood Watch | IND | Bartholomew, Decatur, Jackson, Jennings, Shelby | 14 hr |
| May 8, 11:40 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 41 hr |
| May 8, 4:37 PM EDT | Special Weather Statement | IND | Lawrence | 23 min |
| May 8, 4:48 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin, Monroe | 27 min |
| May 8, 5:35 PM EDT | Special Weather Statement | IND | Jennings | 25 min |
| May 8, 6:00 PM EDT | Special Weather Statement | IND | Jennings | 30 min |
Nearby
Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.